My son, who is 14, keeps going high about 1.5-2 hours after eating. His endo’s office changed his insulin amounts about a week ago and he is still going high. By high I mean around 200-250. We have tried different foods, tried waiting a bit longer to eat after giving insulin and now I am telling him to run around the house a few times and do a few jumping jacks(it’s too cold to go outside) or push ups or something to get his body moving. It is getting really old for him to run around the house and our doctor’s office isn’t a whole lot of help. They simply told us that going high after you eat is normal. So, first they scare us by telling us to stay within range or bad things will happen and then they tell us it is normal to be high after you eat. Well, which is it??? Because we are both concerned about the effects of it going that high every day. Could it be hormones because of his age or is this just a typical everyday occurrence in the life of a T1D? And how the heck do we combat it to get it to not go so high after eating? Or are we just making mountains out of mole hills?
My daughter is ten and we have the same issue. Including the jumping jacks and cart wheels!! Any advise is greatly appreciated!
@dannien hi Daniella @Maryjo.marshall and Mary Jo, the synthetic insulin they take is not as fast as the insulin made by your body. It is common, and unavoidable, for a typical 15-30 gram carbohydrate intake at mealtime to raise their blood sugar by 40-90 points (40-90 mg/dl higher) than their pre-meal blood sugar. If you give too much insulin they they will go low as the insulin wears off 4 hours later.
This is also a reason why one strategy is no avoid carbs when your blood sugar is over 150 at meal time. For kids it’s proba more like above 180 at meal time
So the only variable is the speed of the carbs. If you mix in a lot of fats there won’t be a peak. Example: pizza. But a diet of all pizza may not be a good idea either it just beats “jumping jacks”
My strategy is to eliminate carbs at meal time if I am over 140. I just eat no carb and bolus for the correction. My secondary strategy is to not panic (not react) at a rise of less than 90 mg/dl above starting big at 2 hours.
Cheers good luck
Hi Danielle @dannien, I will too say, “Don’t Panic”. It is very natural for your son’s BG to be higher after meals, and with certain foods [lots of real fast acting carbs] to go up 200 mg/dl; mine does even after more than 60 years trying to figure out how to live with diabetes. One of the factors involved is the different time period in release of carbs from the food compared with the four hours for the completion of insulin action. Just to get a broader picture, some time when both you and your son are eating exactly the same meal, check to see the rise, after 60 or 90 minutes, in your own BG.
I agree with the suggestions offered by @Joe, and will add another. Each of us is different in how food is metabolized and even his doctor does not know; your doctor is working from “his book” and telling you what he knows. One of the best endocrinologists with whom I’ve worked, a doctor who gave me great advice, said he really never understood what I, and other PWD, was experiencing, until after he “acquired” TypeOne at about age 60.
Don’t panic - yet.
It’s normal for bloodsugar to rise after eating. The first hour the blood sugar rises, the second hour is when it starts to descend, and the third hour is when it is supposed to go back to a decent number. It takes three hours altogether and you should wait two full hours after eating to test. If it is high after two hours you need to adjust according to what the endo says.
It is completely normal for blood sugar to rise after eating. Even in non-diabetics. High blood sugars, especially highs that low (under 300) are dangerous in the long-term, not so much for a couple hours a day. Are your son’s blood sugars coming back down after the spike or are they still high by his next meal time? That’s what really matters at the end of the day. If you can figure out a strategy to avoid the spikes, great, but don’t panic if you can’t. Personally, I think going overboard and causing low blood sugars would be even worse, especially if your son is new to diabetes and might not be able to feel low blood sugars coming. Give him some time to figure out how his body works and how much insulin it needs. And keep working with his doctors. There’s no magic insulin number and the spikes aren’t going to go away overnight.
I know pre-bolusing is an effective way to reduce spikes - also, talk with the endo about switching to a more rapid-acting insulin. I was having a lot of post-meal spikes and switched to Fiasp, and have found it very helpful. It peaks in 4 minutes versus the 30 minutes it takes Humalog.
I am a 16 year old diabetic I have had diabetes for 3 and a half years. What I have found best is dosing 15 minutes before the meal. Since Insulin does not ac immediately this gives it time to act as the sugar hits the bloodstream not 15 minutes after. (15 minutes is the normal absorption rate of insulin more or less body fat than average can affect this time)
As Kristi suggests, trying a different type of insulin is a good idea. Some other things that have helped our children: Victoza (currently off label for T1D but in the FDA process) helped our daughter smooth out her highs and lows a lot. Going on a pump also helped her; she would take 1/2 dose before meal and 1/2 dose after meal to keep the post-prandial bg from being so high. Afrezza helped another child with the post-prandial highs. She tested about 1-2 hours after eating then gave herself a correction dose, sort of like microdosing. Because it’s inhaled insulin it doesn’t require another injection.